RSS

Category Archives: hypothyroidism

Alzheimer’s and the Thyroid


I wish I could shout this from the mountain top: “when Alzheimer’s or dementia present themselves get the thyroid checked”.


About a year ago, I read an article on hypothyroidism and posted it to this blog. The article described the symptoms of hypothyroidism and how it is associated with an increased risk of Alzheimer’s disease in women only. The symptoms of hypothyroidism include: forgetfulness, weight gain, depression, dry skin, and fatigue. All of these were present in my mother. As a result, I asked our personal physician to check my mother’s thyroid. Sure enough she was suffering from a sluggish thyroid. He prescribed levothyroxine.

The results of the medication for us were remarkable. Within a couple of months my mother started to smile more often. Next thing I knew, my mother started to experience an occasional hearty laugh. Something she had not done in years. If you are a caregiver, like me, you will understand how frustrating it can be when your loved one stops laughing and smiling. I believe you will understand how wonderful I felt when I heard my mother laugh for the first time in years. My mother continues to smile with greater frequency and I can tell you she went for years without a smile before the introduction of the drug. An additional benefit included a slow but gradual loss of weight(about 8 pounds so far). We were fortunate that we read the article on hypothyroidism. If you, a friend, or a loved one is suffering from dementia or Alzheimer’s please get the thyroid checked closely.

In the book The Alzheimer’s Action Plan: The Experts’ Guide to the Best Diagnosis and Treatment for Memory Problems the authors discuss in detail physical problems that can and do effect memory. The book is worth obtaining. It is full of beneficial information and resources.

I am not trying to mislead you here. The prescribed drug did not cure my mother’s Alzheimer’s. But, there is quite a bit of research which indicates that hypothyroidism can present as Alzheimer’s or dementia.

Original content the Alzheimer’s Reading Room

Previously on the Alzheimer’s Reading Room.

Abnormal Thyroid Levels Can Increase Risk For Alzheimer’s Disease in Women

Overuse Of Antipsychotics Among Nursing Home Residents With Dementia

Is it Alzheimer’s or something else?

Alzheimer’s Question, Where can I get the best medical evaluation for my wife?


 

Abnormal Thyroid Levels Can Increase Risk For Alzheimer’s Disease in Women

A year or so ago I first read about hyperthyroidism and its connection to Alzheimer’s disease and dementia. I asked our doctor to check my mother. He termed the results as suspicious and prescribed a drug for her thyroid. After about two months my mother started smiling more and laughing. Was it the drug? I’ll never know for certain. Buy, my belief is it does help. If you have a loved one suffering from an early stage of Alzheimer’s or dementia I suggest you get the thyroid checked.

Also see Alzheimer’s and the Thyroid

clipped from www.healthnews.com

Thyroid disease, resulting from either low or high thyrotropin levels, has been found to be associated with an increased risk of Alzheimer’s disease in women only. Thyrotropin is a hormone that affects thyroid gland function and thyroid hormone levels. When a patient has low levels of the hormone, the condition is known as hypothyroidism, while a patient having high levels is referred to as having hyperthyroidism.

Both conditions are recognized causes of reversible dementia based on previous studies. In fact, routine screening of serum thyrotropin levels is included in evaluation of patients with suspected dementia. However, the effects of a normally functioning thyroid gland on the brain’s cognitive abilities have not been made clear. It is not known whether thyroid function affects Alzheimer’s or if it is Alzheimer’s that affects thyroid function.

blog it


Overuse Of Antipsychotics Among Nursing Home Residents With Dementia

This excellent article really got my blood flowing. It reminded me about a similar situation that occurred with my mother’s personal physician. The doctor wanted to put my mother on an anti-depression drug. I was far enough in and had read enough information about dementia and Alzheimer’s to understand this was a bad idea. At that point we did change physicians (three times in fact).

It turned out that my mother was likely suffering from Alzheimer’s and she needed Aricept. It also turned out she was suffering from unrecognized hypothyroidism, although this diagnosis came later.

I learned two very important lessons. First, once dementia is diagnosed you need to find a personal physician that understands the disease and is well educated about the appropriate actions that need to be taken. Second, I learned that every person suffering from dementia should have their thyroid checked. After almost two years of never smiling and laughing, my mother began to smile and laugh after she received the proper medication for her thyroid.

My mother actually sang the other day for the first time in several years. I believe the introduction of the thyroid medication is partly responsible for this very positive change.

The clip below is a snippet of the article that appeared in the New York Times. Click the link in the clip to read the entire article. It is important. Please share this information with others.

clipped from www.nytimes.com

Ramona Lamascola thought she was losing her 88-year-old mother to dementia. Instead, she was losing her to overmedication.

Last fall her mother, Theresa Lamascola, of the Bronx, suffering from anxiety and confusion, was put on the antipsychotic drug Risperdal. When she had trouble walking, her daughter took her to another doctor — the younger Ms. Lamascola’s own physician — who found that she had unrecognized hypothyroidism, a disorder that can contribute to dementia.

Theresa Lamascola was moved to a nursing home to get these problems under control. But things only got worse. “My mother was screaming and out of it, drooling on herself and twitching,” said Ms. Lamascola, a pediatric nurse. The psychiatrist in the nursing home stopped the Risperdal, which can cause twitching and vocal tics, and prescribed a sedative and two other antipsychotics.

“I knew the drugs were doing this to her,” her daughter said. “I told him to stop the medications and stay away from Mom.”

blog it

Amazon.com Widgets

 

Overuse Of Antipsychotics Among Nursing Home Residents With Dementia

This excellent article really got my blood flowing. It reminded me about a similar situation that occurred with my mother’s personal physician. The doctor wanted to put my mother on an anti-depression drug. I was far enough in and had read enough information about dementia and Alzheimer’s to understand this was a bad idea. At that point we did change physicians (three times in fact).

It turned out that my mother was likely suffering from Alzheimer’s and she needed Aricept. It also turned out she was suffering from unrecognized hypothyroidism, although this diagnosis came later.

I learned two very important lessons. First, once dementia is diagnosed you need to find a personal physician that understands the disease and is well educated about the appropriate actions that need to be taken. Second, I learned that every person suffering from dementia should have their thyroid checked. After almost two years of never smiling and laughing, my mother began to smile and laugh after she received the proper medication for her thyroid.

My mother actually sang the other day for the first time in several years. I believe the introduction of the thyroid medication is partly responsible for this very positive change.

The clip below is a snippet of the article that appeared in the New York Times. Click the link in the clip to read the entire article. It is important. Please share this information with others.

clipped from www.nytimes.com

Ramona Lamascola thought she was losing her 88-year-old mother to dementia. Instead, she was losing her to overmedication.

Last fall her mother, Theresa Lamascola, of the Bronx, suffering from anxiety and confusion, was put on the antipsychotic drug Risperdal. When she had trouble walking, her daughter took her to another doctor — the younger Ms. Lamascola’s own physician — who found that she had unrecognized hypothyroidism, a disorder that can contribute to dementia.

Theresa Lamascola was moved to a nursing home to get these problems under control. But things only got worse. “My mother was screaming and out of it, drooling on herself and twitching,” said Ms. Lamascola, a pediatric nurse. The psychiatrist in the nursing home stopped the Risperdal, which can cause twitching and vocal tics, and prescribed a sedative and two other antipsychotics.

“I knew the drugs were doing this to her,” her daughter said. “I told him to stop the medications and stay away from Mom.”

blog it
 
 
%d bloggers like this: